Ask a doctor

Is Bruising Unavoidable After Restylane Injections?

Does everyone get bruises after Restylane? If so, how long does the bruises and swelling last? I will be going on a trip four days after getting my Restylane. Is it safe? Thanks

Doctor Answers 21

How can we help reduce bruising with fillers?

Thanks for the question. It is not necessarily unavoidable, but it is common. It is such a problem and we all have issues with bruising and fillers. The key is trying to prevent it. I've recently wrote an editorial discussing research into this area. Perhaps it would be of help? There are so many things out there that are misunderstood. I hope this article helps clearify some confusion with respect to what can and can not cause/help bruising.

I go over alot of information so hopefully it helps in the future!

James P. Bonaparte, MD, MSc, FRCSC
Head and Neck Surgery
practicing in Facial Plastic and Reconstructive Surgery
Assistant Professor, University of Ottawa
Ottawa, Ontario, Canada


Ontario Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Bruising with Restylane injections - dermatology and plastic surgery

Bruising is unlikely after Restylane injections but really depends on individual factors and whether you have been taking meds or herbals that thin the blood.  I would advise you to take Bruise-Stick or Bruise-Pak Arnica meds before your treatment.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 61 reviews

Pulse dye laser treatment can speed resolution from post Restylane injections

Bruising is very common with all dermal filler injections. It may not happen every time on every patient, but it is very common. Certain variables contribute to bruising, such as history of bleeding disorders, medications, and injection technique. Should bruising occur, a pulse dye laser treatment can speed its resolution.

Sue Ellen Cox, MD
Raleigh-Durham Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Bruising with Restylane

From a statistical point of view, on average bruising happens in about 10% of the injections. This is means it is bound to happen. However, there are several things we can do to avoid bruising. First of all, the injections should be done slowing in small aliquots. The is the physician's responsibilty. Of course a steady hand is very important. Second, taking Arnika before and after injection will help. Third, if someone is taking blood thinning medication, then bruising is more likely. However, if someone is taking the blood thinning medication as instructed by a doctor, I would not risk a heart attack or stroke by stopping the blood thinner for cosmetic reasons.

Isabel Zhu, MD, PhD
Boulder Dermatologist

Bruising with Restylane

It is less common to bruise with Restylane than with some other injectable fillers. Restylane is injected with a 30 gauge needle which is very small. With that said, any area is susceptible to bruising after being stuck by a needle. Some ways to minimize the risk of bruising are to avoid aspirin products before and after the procedure. Also, I would recommend taking arnica at least two days prior to treatment and throughout the healing process. Pineapple is also a great anti-bruising remedy. I hope that helps.

Nissan Pilest, MD
Irvine Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

The question here is whether you should do fillers prior to a big event and the answer is no

If you are planning a trip and want to look fabulous for it, fillers probably aren't a great idea. While it is likely that it won't bruise if you go to a good dermatologist or cosmetic surgeon (and there is quite a bit of variability in technique and that can lead to bruising itself), no one can guarantee it not to bruise.

So, if you are planning a wedding, vacation, speech, etc and have forgotten to get your fillers in advance, don't do it. On the other hand, botox is usually very safe (in the right hands and with the appropriate precautions as the other docs mentioned). Good luck and enjoy your vacation and get your fillers when you return!

Joel Schlessinger, MD
Omaha Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

Restylane and Bruises

Bruising is not common with Restylane dermal filler injection, but certainly may occur. The best hint as to whether you will bruise is whether you have noticed a tendency to bruise with previous injections or trauma. If you are the sort of person who bruises easily, then I wouldnt be surprised if you experienced a bit of bruising with Restylane or any other injection.

As the other fine physicians have mentioned, anyone should avoid herbals and known blood thinning medications for a week to ten days prior to your Restylane treatment. The doctor is going to use a very fine needle and if he or she takes his time, you should get by without any bruising. I also think that placing some ice on the area immediately after injecting may reduce the tendence to bruise in those patients who are so inclined.

If you do bruise, it should be short lived and there is no reason why you cannot cover it with makeup, particularly a concealer in the greenish family. Let your doctor know you have a tendency to bruise and I'm sure he or she will go espesially gently!

Sandy Martin, MD
Fort Myers Dermatologist

Bruising with filler injections

There seems to be quite a bit of variation in a person's tendency to bruise and the severity of bruising with filler injections. Avoiding blood-thinning agents (e.g. NSAIDS, aspirin, vitamin E, omega-3 fatty acids, garlic) would be a good idea 1-2 weeks prior to the procedure. Good technique with attention to minimizing tissue trauma can help. In spite of all these measures, bruising can still occur and last up to 2 weeks, sometimes even longer. Filler injections 4 days prior to an event or trip would be cutting it close; I would suggest a period of 10 days.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 5 reviews

Bruising after injectable fillers can occur but is less common with Restylane

Bruising after injectable fillers can occur but is less common with Restylane or Juvederm since both of these products are injected with a 30 gauge or very small needle. Any area of your body can bruise after a needle stick. Some areas like the lips and eyelid areas are more prone. The laugh lines and cheeks less commonly bruise. You can minimize the risks of bruising by not taking any aspirin products before the procedure for at least a week and try homeopathic remedies like arnaca and green leafy vegetables. However, if the event is important enough that you cannot risk bruising then I always tell my patients don't do the injection until you return from your trip or event. I hope this helps.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Bruising and restylane

Bruising can happen with any injectable product. This can vary based upon what you have eaten, what medications you have taken, and your overall genetics.  If you are anticipating haveing injetables, I would avoid any medication that can thin your blood(I.e Aspirin, or non-steroidal anti-inflammatory agents).

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.